BIROn - Birkbeck Institutional Research Online

    Constant ratio fixed-parameter approximation of the edge multicut problem

    Marx, D. and Razgon, Igor (2009) Constant ratio fixed-parameter approximation of the edge multicut problem. Information Processing Letters 109 (20), pp. 1161-1166. ISSN 0020-0190.

    Full text not available from this repository.


    The input of the Edge Multicut problem consists of an undirected graph G and pairs of terminals {s1,t1},…,{sm,tm}; the task is to remove a minimum set of edges such that si and ti are disconnected for every 1⩽i⩽m. The parameterized complexity of the problem, parameterized by the maximum number k of edges that are allowed to be removed, is currently open. The main result of the paper is a parameterized 2-approximation algorithm: in time f(k)⋅nO(1), we can either find a solution of size 2k or correctly conclude that there is no solution of size k. The proposed algorithm is based on a transformation of the Edge Multicut problem into a variant of the parameterized Max-2SAT problem, where the parameter is related to the number of clauses that are not satisfied. It follows from previous results that the latter problem can be 2-approximated in a fixed-parameter time; on the other hand, we show here that it is W[1]-hard. Thus the additional contribution of the present paper is introducing the first natural W[1]-hard problem that is constant-ratio fixed-parameter approximable.


    Item Type: Article
    Keyword(s) / Subject(s): fixed-parameter algorithms, parameterized approximation, multicut, satisfiability problems, graph algorithms
    School: Birkbeck Faculties and Schools > Faculty of Science > School of Computing and Mathematical Sciences
    Depositing User: Sarah Hall
    Date Deposited: 01 Aug 2013 15:44
    Last Modified: 09 Aug 2023 12:34


    Activity Overview
    6 month trend
    6 month trend

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item